Alert archive / Colorado / Wind Chill Advisories in 2014

Wind Chill Advisory 4, NWS Pueblo, CO

November 17, 2014El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this wind chill advisory at Nov 17, 2014, 2:10 AM MST for El Paso County, Teller County, Colorado. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2014, 2:10 AM MST (09:10 UTC)
Expired
Nov 17, 2014, 9:00 AM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WWUS45 KPUB 170910
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
210 AM MST MON NOV 17 2014

COZ082-171600-
/O.NEW.KPUB.WC.Y.0004.141117T0910Z-141117T1600Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
210 AM MST MON NOV 17 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* LOCATION...THE SUMMIT OF PIKES PEAK.

* CAUSE AND TIMING...SUSTAINED WIND SPEEDS OF 25-35 MPH COMBINED
  WITH THERMOMETER READINGS OF -5 TO -10 WILL CREATE WIND CHILL
  TEMPERATURES OF -25 TO -34 THROUGH 9 AM MONDAY.

* IMPACT...RISK OF FROSTBITE AND HYPOTHERMIA. TIME TO FROSTBITE AT
  THESE WIND SPEEDS AND TEMPERATURES IS ONLY ABOUT 10 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 

IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES AND DRESS IN MULTIPLE LAYERS OF WARM CLOTHING. LIMIT TIME
SPENT OUTDOORS TO JUST A FEW MINUTES.

&&

$$

LW
2 follow-up statements
508 
WWUS45 KPUB 171114
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
414 AM MST MON NOV 17 2014

COZ082-171600-
/O.CON.KPUB.WC.Y.0004.000000T0000Z-141117T1600Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
414 AM MST MON NOV 17 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* LOCATION...THE SUMMIT OF PIKES PEAK.

* CAUSE AND TIMING...SUSTAINED WIND SPEEDS OF 25-35 MPH COMBINED
  WITH THERMOMETER READINGS OF -5 TO -10 WILL CREATE WIND CHILL
  TEMPERATURES OF -25 TO -34 THROUGH 9 AM TODAY.

* IMPACT...RISK OF FROSTBITE AND HYPOTHERMIA. TIME TO FROSTBITE AT
  THESE WIND SPEEDS AND TEMPERATURES IS ONLY ABOUT 10 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

IF YOU MUST GO OUTSIDE...MAKE SURE YOU WEAR A HAT AND GLOVES AND
DRESS IN MULTIPLE LAYERS OF WARM CLOTHING. LIMIT TIME SPENT
OUTDOORS TO JUST A FEW MINUTES.

&&

$$
214 
WWUS45 KPUB 171552
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
852 AM MST MON NOV 17 2014

COZ082-171700-
/O.EXP.KPUB.WC.Y.0004.000000T0000Z-141117T1600Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
852 AM MST MON NOV 17 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

AS TEMPERATURES GRADUALLY WARM THIS MORNING...WIND CHILL READINGS
WILL RISE ABOVE 25 BELOW ZERO...WHICH IS THE UPPER THRESHOLD FOR
A WIND CHILL ADVISORY. THEREFORE THE WIND CHILL ADVISORY WILL BE
ALLOWED TO EXPIRE AT 9 AM THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this wind chill advisory went out at Nov 17, 1:56 AM MST, 14 minutes earlier.

Area forecast discussion, Nov 17, 1:56 AM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
156 AM MST MON NOV 17 2014

.UPDATE...
ISSUED AT 151 AM MST MON NOV 17 2014

HOISTING WIND CHILL ADVISORY FOR SUMMIT OF PIKES PEAK UNTIL 16Z.
TEMP -8 WITH WINDS 25-30 MPH PRODUCING SUSTAINED WIND CHILLS -30
TO -35 UP THERE.  TIME TO FROSTBITE ABOUT 10 MINUTES. OUCH.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 304 PM MST SUN NOV 16 2014

QUIET WEATHER EXPECTED OVER THE NEXT 24 HOURS WITH TEMPERATURES THE
MAIN CONCERN.  WITH THE UPPER TROF NOW WELL OFF TO THE SOUTHEAST
FORECAST AREA HAS CLEARED OUT NICELY.  TEMPERATURES HAVE WARMED IN
THE UPPER 20S TO LOWER 30S ACROSS THE LOWER ELEVATIONS...EVIDENCE OF
THE FACT THAT THE AIRMASS WITH THIS LAST FRONT WAS NOT AS COLD AS
WITH THE PREVIOUS ARCTIC INTRUSION.  BREEZY NORTH WINDS OFF THE
PALMER DIVIDE AND ACROSS THE SAN LUIS VALLEY...AND FAR EASTERN
PLAINS HAVE ALSO PROVIDED SOME MIXING TO AID THE WARM UP.  LOOKS
LIKE SNOW HAS MELTED OFF ACROSS MOST OF THE SAN LUIS VALLEY...ASIDE
FROM THE SOUTHWEST SIDE...WHICH BODES FOR THE POSSIBILITY OF FOG
OVERNIGHT AS STRONG INVERSIONS SET UP.  ELSEWHERE...FAIRLY EXTENSIVE
SNOW FIELD ACROSS THE SOUTHEAST PLAINS...PARTICULARLY TO THE SOUTH
OF THE ARKANSAS RIVER VALLEY.

ANOTHER WEAK DISTURBANCE DROPS THROUGH NORTHWEST FLOW THIS
EVENING...SPREADING A FEW CLOUDS ACROSS NORTHWEST SECTIONS OF THE
AREA.  HOWEVER...THESE APPEAR TO DIMINISH THROUGH THE OVERNIGHT
HOURS AS IT SKIRTS OFF TO THE SOUTHEAST.  THIS IN COMBINATION WITH A
DRY AIRMASS AND LIGHT WINDS OVER SNOW COVER...SHOULD ALLOW FOR
EFFICIENT RADIATIONAL COOLING WITH LOWS DROPPING INTO THE SINGLE
DIGITS ABOVE AND BELOW ZERO ACROSS THE LOWER ELEVATIONS.  EXCEPTION
TO THIS WILL BE ALONG THE LEE OF THE SOUTHEAST MOUNTAINS AND UPPER
ARKANSAS RIVER WHERE LIGHT DRAINAGE WINDS MAY RESULT IN SOME
READINGS AROUND 10-13 DEGREES. COULD ALSO HAVE SOME PATCHY FOG
ACROSS THE LOWER ARKANSAS RIVER VALLEY LATE TONIGHT...BUT THREAT
LOOKS FAIRLY LOW AT THIS POINT.  PROBABLY THE BEST SHOT WILL BE
ACROSS THE SAN LUIS VALLEY WHERE SOME MELTING OCCURRED TODAY.

DRY WEATHER WILL CONTINUE THROUGH MONDAY.  HIGH TEMPERATURES WILL
AGAIN BE A CHALLENGE AS WINDS WILL REMAIN LIGHT OVER MOST OF THE
AREA...ASIDE FROM THE MOUNTAINS AND SAN LUIS VALLEY.  ANOTHER
INTRUSION OF COLD AIR DROPS THROUGH THE PLAINS STATES...BUT CORE OF
COLDER AIR APPEARS TO STAY TO THE EAST. WARMED UP GRIDS A TAD BASED
ON TODAY'S PERFORMANCE...BUT KEPT THEM BELOW GUIDANCE OVER THE SNOW
PACKED AREAS. -KT

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 304 PM MST SUN NOV 16 2014

...DRY WEATHER AND WARMER TEMPERATURES THROUGH MID WEEK...

DRY WEATHER WITH AN EXPECTED WARMING TREND TO AROUND MID NOVEMBER
AVERAGES REMAINS IN THE OFFING INTO THE MIDDLE OF THE WEEK...AS
NORTHWEST FLOW ALOFT ACROSS THE REGION MONDAY NIGHT GIVES WAY TO
WARMER WESTERLY FLOW INTO WEDNESDAY. TEMPERATURES WILL CONTINUE TO
BE THE MAIN CONCERN AND HAVE CONTINUED TO UNDERCUT GUIDANCE
TEMPERATURES...MAINLY IN AREAS THAT HAVE THE MOST SNOW ON THE GROUND
AT THIS TIME. INDUCED LEE TROUGHING AHEAD OF SHORT WAVE TRANSLATING
ACROSS THE NORTHERN ROCKIES SHOULD KEEP LOWS SLIGHTLY WARMER ACROSS
THE AREA MONDAY NIGHT AND IS EXPECTED TO BOOST HIGHS INTO THE 30S
AND 40S ACROSS THE AREA ON TUESDAY.

BUILDING UPPER RIDGE ACROSS THE GREAT BASIN TUESDAY NIGHT FLATTENS
ACROSS THE STATE THROUGH WEDNESDAY NIGHT AS A MINOR WAVE TRANSLATES
EAST ACROSS THE ROCKIES...BRINGING CHANCES OF LIGHT SNOWFALL TO THE
HIGHER TERRAIN...MAINLY ALONG AND WEST OF THE CONTDVD WEDNESDAY
NIGHT AND THURSDAY...WITH TEMPERATURES REMAINING AT OR SLIGHTLY
ABOVE SEASONAL VALUES.

CURRENT MODELS CONTINUE TO SHOW A STRONGER SYSTEM MOVING ACROSS THE
GREAT BASIN FRIDAY AND ACROSS THE ROCKIES FRIDAY NIGHT AND EARLY
SATURDAY...WITH ANOTHER STRONG WAVE DIGGING ACROSS THE GREAT BASIN
SATURDAY NIGHT AND ACROSS THE CENTRAL ROCKIES ON SUNDAY. FIRST
SYSTEM BRINGS A QUICK SHOT OF MOISTURE ACROSS MAINLY THE HIGHER
TERRAIN...WITH A BETTER CHANCE OF PRECIPITATION AND COLDER
TEMPERATURES TO ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON
SUNDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1034 PM MST SUN NOV 16 2014

OTHER THAN SOME BRIEF PERIODS OF EARLY MORNING LOW CLOUDS AND FOG
AT KALS...ANTICIPATE THAT THE KCOS...KPUB AND KALS TAF SITES WILL
EXPERIENCE VFR CONDITIONS THROUGH MONDAY NIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 9 AM MST THIS MORNING FOR COZ082.

&&

UPDATE...LW
Hazardous weather outlook, Nov 16, 9:03 PM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
903 PM MST SUN NOV 16 2014

COZ058>089-093>099-180415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
903 PM MST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

IT WILL BE QUITE COLD TONIGHT AS MINIMUM TEMPERATURES DROP INTO
THE SINGLE DIGITS ABOVE AND BELOW ZERO. ALTHOUGH WINDS ARE
PROJECTED TO REMAIN LIGHT ACROSS THE LOWER ELEVATIONS...WIND
CHILL READINGS MAY STILL DROP TO BETWEEN 5 BELOW AND 15 BELOW
ZERO AT TIMES. STRONGER WINDS ACROSS THE HIGH COUNTRY WILL BE
CAPABLE OF PRODUCING WIND CHILLS TO AROUND 25 DEGREES BELOW ZERO
AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM LATER WEDNESDAY THROUGH SATURDAY...THERE WILL BE CHANCES FOR
SOME MINOR ACCUMULATIONS OF SNOW ACROSS THE HIGHER TERRAIN OF THE
MOUNTAINS AT TIMES...ESPECIALLY ACROSS THE EASTERN SAWATCH RANGE
IN CHAFFEE AND LAKE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Chill Advisories in Colorado, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.